Advanced Search
MyIDEAS: Login to save this article or follow this journal

Fractal structure in the Chinese yuan/US dollar rate


Author Info

  • Sergio Da Silva

    (Department of Economics, Federal University of Rio Grande Do Sul, Brazil)

  • Annibal Figueiredo

    (Department of Physics, University of Brasilia)

  • Iram Gleria

    (Department of Physics, Federal University of Alagoas)

  • Raul Matsushita

    (Department of Statistics, University of Brasilia)


Price changes of the Chinese yuan/US dollar rate are found to display a Sierpinski triangle in an Iterative Function System clumpiness test. This fractal structure commonly emerges in “the chaos game”, where randomness coexists with deterministic rules. We show that a threshold model with four states, two deterministic and two stochastic is able to replicate the properties of the yuan/dollar returns in general, and the Sierpinski triangle in particular.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL:
Download Restriction: no

Bibliographic Info

Article provided by AccessEcon in its journal Economics Bulletin.

Volume (Year): 7 (2003)
Issue (Month): 2 ()
Pages: 1-13

as in new window
Handle: RePEc:ebl:ecbull:eb-02g00001

Contact details of provider:

Related research


Find related papers by JEL classification:


No references listed on IDEAS
You can help add them by filling out this form.


Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Matsushita, Raul & Gleria, Iram & Figueiredo, Annibal & Rathie, Pushpa & Da Silva, Sergio, 2004. "Exponentially damped Lévy flights, multiscaling, and exchange rates," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 333(C), pages 353-369.
  2. Annibal Figueiredo & Iram Gleria & Raul Matsushita & Sergio Da Silva, 2004. "On the origins of truncated Lévy flights," Finance, EconWPA 0404013, EconWPA.
  3. Matsushita, Raul & Gleria, Iram & Figueiredo, Annibal & Da Silva, Sergio, 2007. "The Chinese chaos game," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 378(2), pages 427-442.
    • Raul, Matsushita & Iram, Gleria & Annibal, Figueiredo & Sergio, Da Silva, 2006. "The Chinese Chaos Game," MPRA Paper 1847, University Library of Munich, Germany.


This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.


Access and download statistics


When requesting a correction, please mention this item's handle: RePEc:ebl:ecbull:eb-02g00001. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (John P. Conley).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.